Hydrocortisone side effect?

Patient

Q: I have had addison's disease for over 25 years and take 75 mg of hydrocortisone. I have developed quite a double chin and have been told that this is from the medication. Is this true? What gland is it and is there anything I can do about it. If I considered having it surgically removed, wouldn't it develop again?

Doctor

A:   Hydrocortisone and similar steroids are known to cause weight gain, particularly when taken excessively. The weight gain is usually central, that is, affecting the abdomen, face and neck.  Your 'double chin' is not caused from an enlargement of a gland but rather from an increase in fat in this area. Thus to fix this problem requires cosmetic surgery after consultation with a plastic surgeon. Liposuction and/or neck lift would be the procedures performed.

Related Q&A

Q: 16 year old son sick 3 months low white blood count, atypical cells, high lymphocytes, low iGa and Igm, swollen nodes...

Q: Hello I have some peeling skin on my penis right beneath the glans. it itches and may have an odor to it. its been th...

Q: I get a tingling feeling all over my body ive had that for nearly 2 years like electricity through my body when i fee...

Q: Hi , I am suffering from homoroides for about a week now. Small rounded ballon beside the anus . With some pain and n...

Q: Hello! I have some peeling on my penis just under the glans and it itches and there may be a smell. I'm not sexually ...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews